Texas, 2009

High Wind in Texas, February 27 to 28, 2009

February 27 to 28, 2009 · NWS MAF · 2 events in 1 county or zone

A strong cold front moved across the Guadalupe Mountains around midnight. Channeled winds increased through Guadalupe Pass, resulting in high winds behind the cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front moved across the Guadalupe Mountains around midnight. Channeled winds increased through Guadalupe Pass, resulting in high winds behind the cold front. These winds eventually tapered off during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 2:12 PM MST, 39 minutes earlier.

Area forecast discussion, Feb 27, 2:12 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CST FRI FEB 27 2009

.DISCUSSION...
EARLY MORNING SURFACE ANALYSIS REVEALED A COLD FRONT LOCATED FROM
NORTHERN LEA COUNTY INTO THE CENTRAL PERMIAN BASIN. COOLER AIR
ALONG WITH AN INCREASE IN BOUNDARY LAYER MOISTURE WAS OBSERVED
BEHIND THE FRONT. AS OF EARLY THIS AFTERNOON...THE WESTERN PORTION
OF THE FRONT WAS SLOWLY RETREATING TO THE EAST AS SURFACE PRESSURE
FALLS CONTINUE ACROSS THE PLAINS OF EASTERN NEW MEXICO. FARTHER
NORTH INTO THE CENTRAL PLAINS STATES...TEMPERATURES WERE STILL IN
THE 30S F ACROSS MUCH OF KANSAS.

A REINFORCING SHOT OF COLD AIR WILL MOVE INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE TONIGHT. STOUT NORTH WINDS WILL
ACCOMPANY THE COLD FRONT AS INDICATED BY A TIGHT...LOW-LEVEL
THERMAL GRADIENT ALONG WITH STRONG NORTHERLY WINDS AT 850MB. THE 3
AND 6 HOUR FORECAST SURFACE PRESSURE RISES BEHIND THE BOUNDARY ARE
ALSO QUITE IMPRESSIVE. MET AND MAV MOS GUIDANCE NUMBERS FOR WIND
SPEEDS SEEM QUITE PALTRY WHEN LOOKING AT THE ABOVE MENTIONED
FACTORS. WE WILL OPT TO ISSUE A WIND ADVISORY FOR MUCH OF THE
PLAINS FOR LATE TONIGHT INTO SATURDAY MORNING. GIVEN DRY SOILS AND
STOUT NORTH WINDS...WE WILL ALSO OPT TO INCLUDE BLOWING DUST IN
THE FORECAST FOR AREAS GENERALLY ALONG AND EAST OF THE GUADALUPE
AND DAVIS MOUNTAINS. FINALLY...THE HIGH WIND WATCH FOR THE
GUADALUPE MOUNTAINS OF WEST TEXAS WILL BE UPGRADED TO A HIGH WIND
WARNING AS MOS GUIDANCE SUGGESTS SUSTAINED NORTHEAST WINDS WILL
REACH AT LEAST 40 MPH. TEMPERATURES WILL REMAIN BELOW NORMAL ON
SATURDAY GIVEN COLD AIR ADVECTION THROUGH THE DAY. LOW TEMPERATURES
ON SATURDAY NIGHT WILL BE SIGNIFICANTLY BELOW NORMAL...WITH A HARD
FREEZE ANTICIPATED FOR MUCH OF THE PLAINS AND MARFA PLATEAU. A
WARMING TREND WILL ENSUE ON SUNDAY WITH NEAR NORMAL TEMPERATURES
RETURNING TO THE REGION AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE
SOUTHWEST. ABOVE NORMAL WARMTH RETURNS ON MONDAY AND WILL LIKELY
CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS HAVE BEEN REALIZED TODAY ACROSS THE MOUNTAINS
AND CURRENTLY OCCURRING ACROSS THE MARFA PLATEAU. WILL CONTINUE
THE WARNING UNTIL EXPIRATION AT 00Z AS GOOD MIXING SHOULD CONTINUE
UNTIL SHORTLY BEFORE SUNDOWN.

A STRONG COLD FRONT WILL RESULT IN A SUDDEN WIND SHIFT TO THE NORTH
TONIGHT WITH INCREASING WINDS AFTER MIDNIGHT. RH RECOVERY FOR MOST
OF THE AREA WILL BE FAIR BEHIND THE FRONT EXCEPT POOR IN THE PRESIDIO
VALLEY AND BIG BEND WHERE THE FRONT WILL ARRIVE LATEST.

MUCH COOLER TEMPERATURES ARE EXPECTED AREAWIDE SATURDAY BUT MINIMUM
AFTERNOON RH/S WILL STILL DROP INTO THE 10 TO 20 PERCENT MOST
LOCATIONS.  HOWEVER...THE STRONGER POST FRONTAL WINDS ACROSS MOST OF
THE AREA SHOULD DECREASE BEFORE MINIMUM AFTERNOON RH/S ARE REACHED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              35  58  27  63  /   0   0   0   0
CARLSBAD NM                36  59  26  69  /   0   0   0   0
DRYDEN TX                  42  63  33  66  /   0   0   0   0
FORT STOCKTON TX           42  59  34  70  /   0   0   0   0
GUADALUPE PASS TX          37  57  31  64  /   0   0   0   0
HOBBS NM                   32  57  25  64  /   0   0   0   0
MARFA TX                   35  56  19  64  /   0   0   0   0
MIDLAND INTL AIRPORT TX    35  57  26  64  /   0   0   0   0
ODESSA TX                  35  58  27  65  /   0   0   0   0
WINK TX                    36  62  25  69  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM MST SATURDAY FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD...
     WINKLER.

     HIGH WIND WARNING FROM 2 AM TO 10 AM MST SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.

     WIND ADVISORY FROM 3 AM TO 9 AM CST SATURDAY FOR THE FOLLOWING
     ZONES... PECOS...REEVES COUNTY AND UPPER TRANS PECOS.

&&

12/06
Hazardous weather outlook, Feb 27, 1:34 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CST FRI FEB 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CST FRI FEB 27 2009 /134 PM MST FRI FEB 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH LATE THIS
AFTERNOON FROM THE GUADALUPE MOUNTAINS SOUTHWARD ACROSS VAN
HORN...THE DAVIS MOUNTAINS...TO THE MARFA PLATEAU.

NORTHEAST WINDS OF 40 TO 45 MPH WITH GUSTS TO 60 MPH WILL CHANNEL
THROUGH GUADALUPE PASS LATE TONIGHT.

WINDY CONDITIONS WILL DEVELOP LATE TONIGHT ACROSS THE PERMIAN BASIN
WITH AREAS OF BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 3 MILES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 2:51 PM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 28, 3:51 AM MST to 3:56 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156899, 156900.